Q. Ten years ago, I had a heart attack. I was sent home from the hospital with eight different prescription medications.
Within two months, I felt like a 90-year-old arthritic, although I was only 55 at the time. I told my doctor about the effects of the medications. He took me off one med each week to see if there was a change.
He determined that simvastatin was causing the problem, but he said I could not stop taking a statin for cholesterol control. I chose to switch to over-the-counter red yeast rice instead.
Within two days, the side effects ceased. Within six months, my cholesterol had dropped 50 points. I also changed my diet to include lots of fruits and vegetables, stopped eating processed foods and reduced my salt intake. I started walking five days a week for at least 30 minutes per day.
Never miss a local story.
I am no longer on any prescription drugs, and my health is very much improved. As Hippocrates said, “Let food be thy medicine and medicine be thy food.”
A. Red yeast rice has been used in Chinese cuisine for over 1,000 years. It also has been used in Chinese medicine for indigestion and circulation.
Modern research has demonstrated that RYR contains statin-type compounds and lowers cholesterol (Atherosclerosis, June 2015). Although it acts much like simvastatin on blood lipids, RYR is less likely to cause muscle aches and fatigue (BMC Cardiovascular Disorders, online, May 18, 2017). Some people are so sensitive to statins, however, that they react even to RYR. We offer more information about this and other nondrug approaches to cholesterol control in our book “Quick & Handy Home Remedies.” It is available at www.PeoplesPharmacy.com.
Q. Since all NSAIDs except aspirin increase the risk of heart attacks and many other problems, why isn’t aspirin used more often for pain?
A. There is a perception that aspirin is less effective than NSAIDs like ibuprofen and naproxen, though there’s no convincing evidence that such NSAIDs are superior for pain relief. Many health professionals also worry that aspirin is more irritating to the digestive tract. All NSAIDs, including aspirin, can cause irritation and ulcers.
As you note, aspirin does not increase the risk for heart attacks the way other NSAIDs do. Anyone who takes aspirin for more than a few days should consult a physician for advice and monitoring, though. The doctor will be on the lookout for signs of digestive damage.
Q. I started taking Avodart a few months ago for an enlarged prostate. After only a few days, I thought: “This is great. I can sleep all night without getting up to use the bathroom.” I didn’t notice any side effects.
After about six weeks, I found that I had no sex drive at all, not even sexual attraction to my wife. I stopped taking Avodart, and a few weeks later my sex life was back.
I’ve gone back to saw palmetto. I would rather get up twice a night and still have a sex life.
A. Dutasteride (Avodart) has been linked to both erectile dysfunction and low libido (PeerJ, online, March 9, 2017). In some cases, sexual dysfunction may persist long after the medication has been discontinued (Journal of Sexual Medicine, March 2011).
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”